Kentucky, 2009

Strong Wind in Kentucky, December 25, 2009

December 25, 2009 · NWS JKL · 1 event in 1 county or zone

A strong wind gust downed a tree in Breathitt County on Christmas day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong wind gust downed a tree in Breathitt County on Christmas day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 25, 3:18 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 25, 3:18 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
318 AM EST FRI DEC 25 2009

.SHORT TERM.../TODAY THROUGH TUESDAY NIGHT/...UPDATED

THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH TUESDAY NIGHT...SO
CONFIDENCE IS ABOVE AVERAGE.

A VERY POTENT SYSTEM IS CURRENTLY MOVING INTO EASTERN KENTUCKY. THE
VAD IS SHOWING SOME VERY IMPRESSIVE WINDS. 50 KNOT WINDS WERE JUST 2K
FT AGL AND 80 KTS AT 5K AGL. SINCE THIS SE FLOW IS PERPENDICULAR TO
THE HIGH TERRAIN ALONG THE VA AND TN BORDERS...THE PREVIOUS SHIFT PUT
OUT A HIGH WIND WARNING. THIS TYPE OF SYNOPTIC SITUATION IS FAVORABLE
FOR GRAVITY WAVES TO BRING THOSE HIGHER GUSTS DOWN TO THE SURFACE.
IT IS ALMOST IMPOSSIBLE TO PINPOINT WHERE THIS MIGHT HAPPEN...SO THE
WARNING IS FOR THE FOUR COUNTIES ALONG THE BORDER. ALREADY SEE THE GUSTS
PICKING UP ACROSS THE AREA. MOST LIKELY WE WILL SEE SOME MORE TREES DOWN
FROM THIS STORM...EVEN WITH 30 TO 45 MPH GUSTS. THIS MAY CAUSE SOME
MORE PROBLEMS WITH POWER OUTAGES ACROSS EASTERN KENTUCKY. THE FRONT
WILL MOVE ACROSS THE AREA THIS AFTERNOON AND THEN DRY SLOT WILL
DOMINATE UNTIL THE WRAP AROUND FINALLY MOVES INTO THE AREA ON SUNDAY.
THE UPPER LOW WILL LOW WILL FINALLY BE MOVING OFF TO THE NE BY
TUESDAY AND SOME RIDGING WILL BE BUILDING INTO THE AREA. JUST TWEAKED
THE TEMPS A LITTLE BASED ON MODEL AND MOS TRENDS.

.LONG TERM.../TUESDAY NIGHT NIGHT THROUGH THURSDAY/

AN IMPRESSIVE PAIR OF DUMB BELLING LOWS WILL FINALLY SWING THROUGH
THE OHIO VALLEY FOR THE LAST TIME BY THE END OF THE WEEKEND. LOW
LEVEL FLOW TO TURN WEAKLY UPSLOPE ON SUNDAY ALONG WITH A LITTLE
BETTER MOISTURE THAN PREVIOUSLY EXPECTED. THIS SHOULD NOT RESULT IN
SIGNIFICANT SNOW AND KEPT PROBABILITY AS A CHANCE THOUGH DID RAISE
IT SOME. BEST CHANCE OF MEASURABLE SNOW WILL BE SUNDAY BEFORE THE
UPPER TROUGH PASSES BY.

LONGWAVE PATTERN TO BECOME SLIGHTLY PROGRESSIVE NEXT WEEK WHILE
CONUS TRANSITIONS TO ZONAL FLOW...AT LEAST TEMPORARILY...WITH A
DOMINANT SOUTHERN STREAM. GFS AND ECMWF DIFFER SIGNIFICANTLY ON NEXT
SYSTEM EXPECTED TO ARRIVE ABOUT NEW YEARS EVE. ECMWF SHOWS A MORE
AMPLIFIED TROUGH AND THUS DRAWS GULF MOISTURE AND WARM AIR FARTHER
NORTH THAN DOES GFS. ECMWF HAS PERFORMED BETTER OF LATE BUT IS TOO
EARLY TO JUMP WITH BOTH FEET.

&&

.AVIATION.../06Z TO 06Z/

WINDS AND WIND SHEAR ARE THE MAIN AVIATION FORECAST CONCERNS THIS TAF
PERIOD...THOUGH SOME SHOWERS WITH TEMPO MVFR CIGS WILL OCCUR ACROSS
THE REGION DURING THE TAF PERIOD AS WELL. LOW LEVEL WIND SHEAR ON THE
ORDER OF 50KTS OR GREATER AND WILL REMAIN THROUGH AROUND 8Z OR SO.
DURING THIS TIME...SURFACE WINDS WILL INCREASE AS WELL THOUGH THESE
SHOULD PEAK OUT IN THE 10-20KT SUSTAINED WITH GUSTS UP TO 30KTS. WINDS
SHOULD REMAIN GUSTY THROUGH AT LEAST 18Z FRIDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR KYZ044-
050>052-058>060-068-069-079-080-083>086-104-106>117-119.

HIGH WIND WARNING UNTIL 9 AM EST THIS MORNING FOR KYZ087-088-118-
120.

&&

SHORT TERM...JJ
LONG TERM...GV
AVIATION...
Hazardous weather outlook, Dec 25, 5:31 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
531 AM EST FRI DEC 25 2009

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
261345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...INEZ
531 AM EST FRI DEC 25 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE LATE TONIGHT. WINDS OF THIS
SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE
CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO
ADDITIONAL...OR RENEWED...POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE THROUGHOUT CHRISTMAS DAY.
WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE
VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES.
THIS COULD LEAD TO ADDITIONAL POWER OUTAGES. ADDITIONALLY...UP TO A
HALF AN INCH OF RAINFALL IS EXPECTED BY CHRISTMAS AFTERNOON AND THIS
WILL COMBINE WITH THE RUN OFF FROM MELTING SNOW TO RESULT IN A SMALL
POTENTIAL FOR LOCALIZED FLOODING.

THERE IS A POTENTIAL FOR SNOW SUNDAY AND SUNDAY NIGHT AND THEN AGAIN
MONDAY NIGHT AS WELL AS WEDNESDAY THROUGH THURSDAY. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

KYZ087-088-118-120-261345-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
531 AM EST FRI DEC 25 2009

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS UP TO 60 MPH WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY
BETWEEN THE HOURS OF 3AM AND 9AM. LOCATIONS ALONG PINE...BLACK AND
THE CUMBERLAND MOUNTAINS...INCLUDING HIGHER ELEVATION VALLEY
LOCATIONS IMMEDIATELY TO THE NORTHWEST OF THESE MOUNTAINS WILL HAVE
THE HIGHER RISK OF SEEING THE STRONGEST WINDS. SOME THE HIGHER
ELEVATION VALLEY LOCATIONS INCLUDES...BUT IS NOT LIMITED TO THE
COMMUNITIES OF CUMBERLAND...EOLIA...CLOVER...AND SHELALY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE THROUGHOUT CHRISTMAS DAY.
WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE
VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES.
THIS COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES.
ADDITIONALLY...UP TO A HALF AN INCH OF RAINFALL IS EXPECTED BY
CHRISTMAS AFTERNOON AND THIS WILL COMBINE WITH THE RUN OFF FROM
MELTING SNOW TO RESULT IN A SMALL POTENTIAL FOR LOCALIZED FLOODING.

THERE IS A POTENTIAL FOR SNOW SUNDAY AND SUNDAY NIGHT AND THEN AGAIN
MONDAY NIGHT AS WELL AS WEDNESDAY THROUGH THURSDAY. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Breathitt

When
December 25, 6:55 AM EST to 7:02 AM EST
Where
Breathitt forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A tree was blown down across Highway 30 at Noctor.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201840.